Heat, Philadelphia
- When
- July 15, 11:00 AM EST to 5:00 PM EST
- Where
- Philadelphia forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.008, -75.134 (the zone’s center; the record gives no point)
A 96-year-old man died from the heat in Philadelphia. His body was discovered by police officers on the afternoon of the 15th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A 96-year-old man died from the heat in Philadelphia. His body was discovered by police officers on the afternoon of the 15th. The air conditioner the gentleman had broke down during the heat wave of the previous week. Officers noted that his apartment felt hotter than it was outdoors. The high temperature that afternoon in Philadelphia was 92 degrees. This was one of the only two (and the last one) heat related deaths in the city of Philadelphia during the summer of 2007.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 15, 10:14 AM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1114 AM EDT SUN JUL 15 2007 .SYNOPSIS... A BROAD PATTERN OF RIDGING OVER WESTERN U.S. AND TROUGHING OVER THE EASTERN U.S. WILL CONTINUE FOR MUCH OF THE FORECAST PERIOD. SINCE WE WILL BE NEAR THE SOUTHERN PORTION OF THE TROUGH, IT MEANS THAT THE REGION WILL BE SEE A SERIES OF FRONTAL SYSTEMS MAKE IT TO THE AREA BUT THEN THE FRONTAL SYSTEMS WILL TEND TO WEAKEN AND DISSIPATE AS THEY MOVE THROUGH THE MIDDLE ATLANTIC STATES. && .NEAR TERM /THROUGH TODAY/... THE FIRST IN THE SERIES OF COLD FRONTS WILL DROP SOUTHEAST FROM THE GREAT LAKES REGION, REACHING EASTERN PENNSYLVANIA LATE IN THE DAY. IT APPEARS NOW THAT THERE WILL BE TSTM ACTIVITY LATER TODAY INTO EARLY TONIGHT AS THE FRONT CROSSES THE REGION. THE BEST CHANCE FOR TSTMS WILL BE IN OUR NORTHERN AREAS. HAVE RAISED POPS TO 50 THERE. HAVE ALSO RAISED POPS FROM SE PA INTO CENT NJ TO 30. WILL CONTINUE WITH SLIGHT CHANCE POPS FROM NE MD/NRN DE INTO SRN NJ. THESE POPS WILL NOW GO UNTIL MIDNIGHT WITH A SLIGHT CHANCE CONTINUING INTO THE EARLY MORNING HOURS. SPC HAS EXPANDED THE SLIGHT RISK OF SEVERE WEATHER FARTHER SW BUT NOT INTO OUR AREA. THE BEST CHANCE FOR TSTMS WILL CONTINUE TO BE OUR NW AREAS. && .SHORT TERM /TONIGHT THROUGH 6 PM MONDAY/... ANY CONVECTION THAT DOES DEVELOP THIS AFTN, SHOULD DISSIPATE LATE TONIGHT WITH THE LOSS OF DAYTIME HEATING. THE FRONTAL BOUNDARY FROM THE NW LOOKS LIKE IT OOZES SOUTHEAST THROUGH PHILA AREA BUT NOT TO MUCH FARTHER SOUTH BEFORE IT DISSIPATES MONDAY MORNING. BY MONDAY AFTERNOON, IT LOOKS LIKE THE ENTIRE AREA IS BACK UNDER A SW FLOW REGIME. WITH A OLD FRONTAL BOUNDARY IN THE AREA, THERE SHOULD BE MORE CLOUDS TOO MEANING HIGH TEMPS SHOULD STAY IN THE 80S N OF PHILA AND ONLY REACH 90 IN PHILA ON SOUTH. OF COURSE THE SHORE SHOULD AGAIN BE COOLER WITH SEABREEZES LIKELY. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... LONGER RANGE MODELS CONTINUE TO KEEP TROUGH OVER THE EASTERN N.A. THERE IS CONSIDERABLE RUN TO RUN VARIABILITY IN THE GFS REGARDING HOW MUCH ENERGY PUSHES THROUGH OR OVER WEST COAST RIDGE. UNTIL POTENTIAL FOR MORE RIDGING IN OUR AREA BECOMES MORE CLEARCUT...WILL CONTINUE WITH PREVIOUS TREND OF WEAKENING FRONTAL BOUNDARIES IN OR NEAR THE REGION. COMBINED WITH MORE ABUNDANT MOISTURE...CHANCES FOR AFTERNOON AND EVENING CONVECTION ARE THE MAIN STORY FOR THIS TIME FRAME. TEMPERATURES WILL BE GENERALLY SEASONABLE THROUGH THE PERIOD. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... A RATHER TRANQUIL START AS OUR AREA IS SANDWICHED BETWEEN A SHORT WAVE AND SURFACE BOUNDARY TO THE SOUTH AND A COLD FRONT/STRONG SHORT WAVE TO THE NORTHWEST. THE FORMER HAS BEEN TOSSING SOME HIGH LEVEL CLOUDS OUR WAY AS SOME WEAK WAA IS NOTED AND THIS WILL LIKELY CONTINUE AT LEAST THIS MORNING. DEW POINTS HAVE INCREASED AND WITH LITTLE CLOUDS EARLY THIS MORNING, SOME LIGHT FOG WILL BE POSSIBLE. ATTM, ONLY INCLUDED THIS IN KMIV. OUR MAIN FOCUS WILL BE THE POTENTIAL FOR ANY CONVECTION TO FIRE LATER THIS AFTERNOON. A COLD FRONT WILL DROP INTO EASTERN PENNSYLVANIA EARLY THIS EVENING. THE BULK OF THE ENERGY AND ASSOCIATED LIFT IS CONFINED TO AREAS NORTH OF OUR REGION AS A UPPER-LEVEL JET RESIDES THERE. THE LATEST GUIDANCE, ESPECIALLY THE WRF-NMM, DOES INDICATE THE POTENTIAL FOR SOME CONVECTION, PERHAPS A NARROW LINE, FIRING IN EASTERN PENNSYLVANIA AFTER 18Z. FORECAST SOUNDINGS INDICATE SOME WEAK CAPPING, WITH THIS MUCH LESS ACROSS THE LEHIGH VALLEY, BUT THERE IS SOME LOW-LEVEL CONVERGENCE AND SOME INSTABILITY. ISOLATED TO SCATTERED CONVECTION SHOULD FORM, WITH THE BEST LOCATIONS APPEARING TO BE KABE AND KRDG LATER THIS AFTERNOON WITH POSSIBLE HELP FROM TERRAIN. THEREFORE, WE INDICATED CB ONLY FOR THESE LOCATIONS LATER THIS AFTERNOON INTO EARLY THIS EVENING AS CONFIDENCE ON INITIATION TIMING AND COVERAGE IS NOT HIGH. IF STORMS DEVELOP, SOME COULD PRODUCE LOCALLY GUSTY SURFACE WINDS. ELSEWHERE, WE OPTED TO NOT INCLUDE ANY CONVECTION. OTHER THAN THAT, SOME CU SHOULD POP AROUND MIDDAY AS CONVECTIVE TEMPERATURES ARE NEARLY APPROACHED. THERE MAY BE MORE CU COVERAGE AT KABE AND KRDG AS THESE LOCATIONS WILL BE CLOSER TO THE COLD FRONT, PLUS THE HIGHER TERRAIN MAY HELP INITIATE CU SOONER. SOUTHERLY WINDS SHOULD INCREASE TO NEAR 15 KNOTS FOR MOST AND MAY GUST A BIT AS MIXING OCCURS. ANY CU AND CONVECTION SHOULD DWINDLE THROUGH THE EVENING WITH WINDS VEERING TO WEST OR NORTHWEST AND TURNING LIGHT. BEYOND 06Z MONDAY...WINDS WILL THEN BACK AGAIN ON MONDAY TO THE SOUTHWEST AHEAD OF ANOTHER FRONT. HEATING WILL ONCE AGAIN POP SOME CU MONDAY AND TUESDAY, PRIMARILY FROM MIDDAY TO THE VERY EARLY EVENING. FORECAST SOUNDINGS ARE MORE UNSTABLE ON TUESDAY AND WITH A BOUNDARY IN THE VICINITY, SOME CONVECTION IS POSSIBLE. OVERALL, VFR EXPECTED EXCEPT SOME RESTRICTIONS MAY OCCUR WITH ANY CONVECTION AND HAZE OVER THE NEXT SEVERAL DAYS. && .MARINE... A SOUTHERLY FLOW IS EXPECTED TO DOMINATE THE WATERS THROUGH AT LEAST MIDWEEK. SEVERAL FRONTAL BOUNDARIES WILL WORK THEIR WAY INTO OUR AREA, HOWEVER THE LATEST GUIDANCE CONTINUES THE IDEA THAT THEY WEAKEN OR WASH OUT AS THEY ENTER THE MARINE AREA. THE STRONGER PUSH OF THESE FRONTS UP NORTH MAY TURN THE WINDS TO THE WEST BRIEFLY A FEW TIMES, HOWEVER OVERALL A SOUTHERLY WIND WILL PREVAIL. THE MAIN FOCUS WILL BE THE SPEED OF THE WIND OVER THE NEXT COUPLE OF DAYS. THE WRF-NMM CONTINUES TO BE A LITTLE STRONGER TODAY THAN THE GFS. WITH THE CONTINUED SOUTHERLY FLOW, WINDS ON THE OCEAN WILL BE 15 TO 20 KNOTS. THERE COULD BE A FEW GUSTS UP TO 25 KNOTS, ESPECIALLY NEARSHORE, HOWEVER THESE ARE NOT ANTICIPATED TO BE FREQUENT OR WIDESPREAD ENOUGH TO WARRANT A SMALL CRAFT ADVISORY. BUFKIT FORECAST SOUNDINGS OVER THE WATER INDICATE AN INVERSION WHICH WILL PREVENT THE STRONGER WINDS FROM MIXING DOWN TO THE SURFACE. UNDER THIS FLOW REGIME, WINDS ARE EXPECTED TO TURN TO THE SOUTHEAST AROUND MIDDAY TODAY IN DELAWARE BAY, THEN BACK TO MORE SOUTH OR SOUTHWEST TONIGHT. THIS SCENARIO MAY REPEAT ITSELF MONDAY AND TUESDAY. SEAS ARE AROUND 3 FEET ON THE OCEAN AND AT 05Z THIS MATCHED THE LATEST WAVEWATCH GUIDANCE FOR BUOY 44009. WAVEWATCH CONTINUES TO BACK OFF ON THE 5-FOOT IDEA AT BUOY 44009. THERE IS A PROLONGED SOUTHERLY FLOW, HOWEVER THIS MAY NOT BE STRONG ENOUGH TO GET SEAS TO 5 FEET. AS A RESULT, WE WILL INDICATE SEAS UP TO ABOUT 4 FEET WHICH IS BELOW SMALL CRAFT ADVISORY CRITERIA, HOWEVER WE WILL MONITOR. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...RNS/RPW NEAR TERM...RPW SHORT TERM...RNS/RPW LONG TERM...SZATKOWSKI AVIATION...GORSE MARINE...GORSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 333 AM EDT SUN JUL 15 2007 NJZ001-007>010-012-015-PAZ054-055-060>062-067>069-161115- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON- MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- 333 AM EDT SUN JUL 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT IF THUNDERSTORMS FORM THIS AFTERNOON, THEY COULD CONTAIN DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070- 071-161115- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC- CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA- 333 AM EDT SUN JUL 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...DELAWARE BAY WATERS...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ431-450>455-161115- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 333 AM EDT SUN JUL 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Philadelphia | 2007-07-15 | 96 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50332.